Compounding the error
A hospitalized patient with a seizure disorder was receiving 750 mg of I.V. levetiracetam, an antiepileptic drug, every 12 hours. The doses were compounded in the pharmacy, with 750 mg/7.5 mL of levetiracetam diluted to 100 mL with 5% dextrose solution.
When a nurse discovered that she didn't have the next dose, she notified the pharmacy by initiating an electronic reprint of the label in the pharmacy. The label printed out in the central pharmacy, rather than the I.V. room, and a pharmacy technician misread it as levofloxacin 750 mg I.V. The technician selected a premixed bag of 750 mg levofloxacin and labeled it with the nurse's computer-generated reprint label. The pharmacist who checked the bag didn't catch the mistake, but the nurse noticed the error because she also read the manufacturer's label. The drug wasn't administered.
The similar drug names and overlapping dosages (750 mg) contributed to this error. (The two drugs weren't stored near each other because one is premixed and the other requires compounding.) The hospital where this error occurred now uses tall man lettering for both products in the pharmacy database to highlight the differences in the drug names. The pharmacy printers have been rerouted so that labels for products that require compounding are printed in the I.V. room, not the central pharmacy.
If your hospital lets you print labels in the pharmacy for missing doses, ask if the label can be clearly identified as a missing medication request from a nurse, not as a label generated by pharmacy staff. This differentiation will cue pharmacists to check the patient's profile to ensure that a mistake hasn't been made.
WEEKLY DOSING CONFUSION
A 72-year-old woman with a history of rheumatoid arthritis and pulmonary problems was taking oral methotrexate, 10 mg once weekly, for her arthritis. Three months into therapy, the dosage was increased to 10 mg BID, once weekly on Mondays. When she was admitted to the hospital for pulmonary problems a month later, her methotrexate dosage was correctly listed on the medication reconciliation form. However, it was transcribed on the discharge medication list as "methotrexate 10 mg P.O. BID."
After discharge, the patient began taking the medication twice daily, as was listed on the medication discharge sheet. When she was later seen by a visiting nurse, she complained of mucositis and diarrhea. The visiting nurse told her to stop the medication and go to the ED. The admission blood work revealed pancytopenia thought to be caused by methotrexate toxicity.
The patient was treated with filgrastim, a human granulocyte colony-stimulating factor produced by recombinant DNA technology, and darbepoetin, an erythropoiesis-stimulating protein, to improve her white and red blood cell counts.
Although the patient wasn't new to methotrexate therapy, she'd never been clearly instructed about the weekly dosage schedule and naming the day of the week for drug administration. If the original prescription had been written as "morning and evening every Monday," this error might not have happened.
Follow-up calls may help ensure that patients take methotrexate correctly. Always check the indication for methotrexate therapy to make sure the dosing instructions match the diagnosis. For example, cancer patients take the drug daily; patients taking it for other reasons take it weekly. Before discharging a patient from the hospital, check the medications on the discharge list against those listed at admission, and review the discharge list with the patient.
The CADD-Solis ambulatory infusion pump lets hospitals customize pain management protocols for various therapies, patient types, and delivery routes. The pump's graphic display screen uses color-coding so that clinicians can easily recognize which protocol is being used. However, the color codes aren't standardized by the manufacturer, but set by the hospital.
|Figure. No caption available.|
For nurses who work at various hospitals, this could be confusing, in the same way that color-coded patient wristbands can be confusing if colors aren't standardized among hospitals. Hospitals around the country have taken steps to standardize wristband colors, and ISMP has contacted Smiths Medical, maker of the CADD-Solis pump, about standardizing the color-coding system to avoid confusion among facilities.